Technical note: a note on the selection of the penalty parameter for discontinuous Galerkin finite element schemes

M. Ainsworth, R. Rankin

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We obtain a computable lower bound on the value of the interior penalty parameters sufficient for the existence of a unique discontinuous Galerkin finite element approximation of a second order elliptic problem. The bound obtained is valid for meshes containing an arbitrary number of hanging nodes and elements of arbitrary nonuniform polynomial order.
LanguageEnglish
Pages1099-1104
Number of pages6
JournalNumerical Methods for Partial Differential Equations
Volume28
Issue number3
DOIs
Publication statusPublished - 2012

Fingerprint

Discontinuous Galerkin
Penalty
Polynomials
Finite Element
Interior Penalty
Second-order Elliptic Problems
Galerkin Approximation
Arbitrary
Finite Element Approximation
Mesh
Valid
Sufficient
Lower bound
Polynomial
Vertex of a graph

Keywords

  • approximation
  • discontinuous Galerkin method
  • finite element
  • hanging nodes
  • meshes
  • error bounds
  • advection-diffusion equations
  • interior penalty method

Cite this

@article{07eb68bd2c3f4353afd21991babba20f,
title = "Technical note: a note on the selection of the penalty parameter for discontinuous Galerkin finite element schemes",
abstract = "We obtain a computable lower bound on the value of the interior penalty parameters sufficient for the existence of a unique discontinuous Galerkin finite element approximation of a second order elliptic problem. The bound obtained is valid for meshes containing an arbitrary number of hanging nodes and elements of arbitrary nonuniform polynomial order.",
keywords = "approximation, discontinuous Galerkin method, finite element, hanging nodes, meshes, error bounds, advection-diffusion equations, interior penalty method",
author = "M. Ainsworth and R. Rankin",
year = "2012",
doi = "10.1002/num.20663",
language = "English",
volume = "28",
pages = "1099--1104",
journal = "Numerical Methods for Partial Differential Equations",
issn = "0749-159X",
number = "3",

}

Technical note: a note on the selection of the penalty parameter for discontinuous Galerkin finite element schemes. / Ainsworth, M.; Rankin, R.

In: Numerical Methods for Partial Differential Equations, Vol. 28, No. 3, 2012, p. 1099-1104.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Technical note: a note on the selection of the penalty parameter for discontinuous Galerkin finite element schemes

AU - Ainsworth, M.

AU - Rankin, R.

PY - 2012

Y1 - 2012

N2 - We obtain a computable lower bound on the value of the interior penalty parameters sufficient for the existence of a unique discontinuous Galerkin finite element approximation of a second order elliptic problem. The bound obtained is valid for meshes containing an arbitrary number of hanging nodes and elements of arbitrary nonuniform polynomial order.

AB - We obtain a computable lower bound on the value of the interior penalty parameters sufficient for the existence of a unique discontinuous Galerkin finite element approximation of a second order elliptic problem. The bound obtained is valid for meshes containing an arbitrary number of hanging nodes and elements of arbitrary nonuniform polynomial order.

KW - approximation

KW - discontinuous Galerkin method

KW - finite element

KW - hanging nodes

KW - meshes

KW - error bounds

KW - advection-diffusion equations

KW - interior penalty method

UR - http://www.scopus.com/inward/record.url?scp=84858072004&partnerID=8YFLogxK

U2 - 10.1002/num.20663

DO - 10.1002/num.20663

M3 - Article

VL - 28

SP - 1099

EP - 1104

JO - Numerical Methods for Partial Differential Equations

T2 - Numerical Methods for Partial Differential Equations

JF - Numerical Methods for Partial Differential Equations

SN - 0749-159X

IS - 3

ER -